Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 68, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 28, 2001, 6:30 PM CDT for Glasscock County, Midland County, Texas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 28, 2001, 6:30 PM CDT (23:30 UTC)
- Expired
- May 28, 2001, 7:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Glasscock County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 28 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 6:51 PM CDT | Hail 0.75 | Midland, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3677 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 282330 SVRMAF TXC173-329-290030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 630 PM CDT MON MAY 28 2001 THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN GLASSCOCK COUNTY IN SOUTHWEST TEXAS NORTHEASTERN MIDLAND COUNTY IN SOUTHWEST TEXAS * UNTIL 730 PM CDT * AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR SPRABERRY...MOVING NORTHEAST AT 5 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... VALLEY VIEW...GREENWOOD AND SPRABERRY. HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. THIS THUNDERSTORM WILL ALSO PRODUCE VERY HEAVY RAINFALL WHICH MAY CAUSE FLOODING OF LOW SPOTS...UNDERPASSES...AND LOW WATER CROSSINGS. IF YOU ENCOUNTER A FLOODED STRETCH OF ROADWAY...DO NOT ATTEMPT TO CROSS IT. THE WATER MAY BE DEEPER THAN IT APPEARS IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 57 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3193 10203 3178 10181 3208 10167 3208 10191
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:20 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 28, 3:20 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 320 PM CDT MON MAY 28 2001 19Z SURFACE ANALYSIS DEPICTS BOUNDARY S CNM-S IN-NEAR MAF ARC. LIGHT NLY WINDS N OF THIS FEATURE WITH GENERALLY LIGHT SLY WINDS S. UPPER 50S DEWPOINTS ACROSS SE NM WHILE MID 30S-MID 40S DEWPOINTS ELSEWHERE. CU DEVELOPING VICINITY DAVIS MOUNTAINS WITH GRADUALLY INCREASING CI ESPECIALLY WRN SECTIONS. THUNDERSTORMS DEVELOPING OVER NRN COAHUILA MOUNTAINS. 12Z UPPER AIR ANALYSIS DEPICTED SHORTWAVE OVER CENTRAL CA- WRN NV WITH RIDGE AXIS OVER CENTRAL/SRN ROCKIES. MODELS APPEARED TO INITIALIZED WELL WITH REGARD TO SWRN U.S. SHORTWAVE. PATTERN IN SHORT TERM FAVORS NOCTURNAL CONVECTION MAINLY NRN/NERN FORECAST AREA. BELIEVE MCS TO DEVELOP THIS EVENING OVER E CNTRL/NE NM AND MOVE SEWD. LOCAL MM5 SOLUTION INDICATES BEST CHANCE MEASURABLE RAIN ACROSS NRN/ NERN FA AND MOVING E BEYOND FA AROUND SUNRISE. SOME IMPORT OF LOWER LEVEL MOISTURE/UPSLOPE IN BIG BEND AREA SUPPORTS LOW-GRADE POPS TONIGHT. UPPER RIDGE GRADUALLY FLATTENS/MOVES E TUE. WILL CONTINUE MENTION SLIGHT CHANCE THUNDERSTORMS MAINLY NRN FA TUE WHERE H7-H5 NEG DIV Q AND SLIGHTLY UNSTABLE AIRMASS PROGGED. CHANCE POPS WARRANTED MAINLY NRN SECTIONS TUE NIGHT AS MODERATELY UNSTABLE AIRMASS PREVAILS WITH LI/S MINUS 2-4. SLIGHT CHANCE POPS MAINLY NRN/WRN SECTIONS WED IN VICINITY OF LEE SURFACE TROUGH. MODELS ALSO DEPICT MID-LEVEL LIFT PER H7-H5 NEG DIV Q FIELDS AND MODERATELY UNSTABLE AIRMASS WITH LI/S MINUS 2-4 E OF PECOS RIVER VALLEY. APPEARS BETTER CHANCE SHOWERS/ THUNDERSTORMS WED NIGHT-THU AS SURFACE HIGH OVER WRN HIGH PLAINS PUSHES FRONTAL BOUNDARY THROUGH THE AREA. MAX TEMPS TUE-WED TO REMAIN ABOVE SEASONAL NORMALS FOR LATE MAY. NO CHANGES TO EXTENDED PERIOD. BF MAF 68/97/67/92 2132 LSA 65/95/64/90 4232 E41 68/97/67/92 2132 6R6 70/98/68/96 2-31 MRF 58/95/57/91 2122 CNM 67/98/65/94 2-22 .MAF... TX...NONE. NM...NONE.
In the hours before
Special weather statement, May 28, 3:30 PM CDT, 3 hours before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 PM CDT MON MAY 28 2001 .SYNOPSIS... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL PERSIST ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO INTO TUESDAY. MEANWHILE...A WEAK COLD FRONT HAS STALLED OVER SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN. THE ATMOSPHERE IS VERY UNSTABLE THIS MONDAY AFTERNOON... ESPECIALLY ALONG AND BEHIND THE FRONTAL BOUNDARY. WARM MID LEVEL TEMPERATURES UNDER THE UPPER RIDGE OF HIGH PRESSURE WILL HINDER THUNDERSTORM DEVELOPMENT UNTIL LATE MONDAY AFTERNOON AT BEST...AND THUNDERSTORMS SHOULD CONTINUE INTO THE NIGHTTIME HOURS. .THREATS... THUNDERSTORMS... THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY AFTERNOON AND MONDAY NIGHT ALONG AND EAST OF A AN ARTESIA TO FORT DAVIS TO PRESIDIO LINE. SEVERE THUNDERSTORMS ARE POSSIBLE IN THE NORTHERN PERMIAN BASIN AND ON THE SOUTHERN PLAINS. THE MAIN THREAT FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE STRONG WINDS AND HAIL. SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT. 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 5:42 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland | 48 min |
| May 28, 6:43 PM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.